Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

149 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes fluttering feeling in the chest?

Answered by
Dr.
Dr. Abhishek Kapoor

Psychiatrist

Practicing since :2007

Answered : 2496 Questions

default
Posted on Thu, 14 Aug 2014 in Hypertension and Heart Disease
Question: what causes a fluttering, shaking feeling in the chest (left side) upon awakening? I also get a lot of fluttering that I'm not sure is my heart or can gas cause it? I am on Bystolic .05 mg because it was prescribed by my doctor (started on it Feb. 27, 2014). I don't believe it has helped the fluttering. I tried to go off the Bystolic for 9 days and experienced skipped heart beats, sometimes as much as 1 every minute. When I went back on Bystolic, I didn't experience skipped beats anymore. But for years I've experienced the heart flutters and if I lay on my right side, they for sure will begin. I am also on Levothyroxine since I was 45 years old. I take .50 mg Mon.Wed.Fri and .75 mg Sat.Sun,Tues.Thurs. It seems that when I'm active I don't experience the fluttering, it always comes on when I'm at rest. Sometimes when I awake in the morning I will feel a weird shaking in my chest also.
doctor
Answered by Dr. Abhishek Kapoor 1 hour later
Brief Answer:
Get your ECG or ECHO done

Detailed Answer:
HI
Thanks for using healthcare magic. I, Dr Abhishek Kapoor, would help you in this query.

Your main symptoms is flutters. It could be part of anxiety or cardiac ailment or hypothyroidism. In that case, first get your ECG or ECHO done. That would help to rule out any underline cardiac problem. If it comes normal, then it would be due to anxiety or hypothyroidism. In that case, you can try propranolol and antidepressant like paroxetine. That would help to control such symptoms. If these symptoms are due to thyroid dysfunction, then it would be resolved with thyroxine. You can also try some benzodiazepine on sos basis. Your doctor will know about it.

If you have more query, you can ask.

Regards
Dr. Abhishek Kapoor
Psychiatrist
Above answer was peer-reviewed by : Dr. Bhagyalaxmi Nalaparaju
doctor
default
Follow up: Dr. Abhishek Kapoor 18 hours later
I had an Electrocardiogram done on 2/11/14 and it was normal. I saw a cardiologist on March 5 - he reviewed my past history and decided that with what he learned about my past and the same recurrence of heart palpitations over & over, I didn't have a heart problem- He prescribed the Bystolic .05 mg which I began taking the end of February 2014.

In the past I've been to the ER many times with fast heart rate and heart palpitations. The diagnosis was always Anxiety.

My questions to you are:
"Is Bystolic suppose to help with the palpitations?" And if so, why isn't it helping?

"Is quivering in the chest, over the heart, anxiety related also"?

"Could a slow heart rate cause the shaking feeling upon awakening?"

"Bystolic has caused my heart rate to become much slower, like 58 - 60 beats per minute, should I be concerned?"


I don't think I'm hypothyroid because I had my Thyroid levels checked on Mar. 4, 2014 and the test came back normal, so I believe the medication I'm taking is sufficient.

How is an ECHO test different than and ECG?

I would not want to go on benzodiazepine because I have a niece who was on it for a year and it didn't help her, she had bad side afffects; and now she is trying to wean off which is very difficult for her.

Is the fluttering I experience dangerous? Should I be concerned or let it go because I can live with it if it isn't anything to worry about.?????

I guess there are 6 questions (above) I'd like answered.
Thanks
doctor
Answered by Dr. Abhishek Kapoor 2 hours later
Brief Answer:
You can try antidepressant

Detailed Answer:
Hi

I think, you have anxiety disorder and this may be the reason, you are getting palpitation. In your case, you need different drug rather than Nebivolol. Nebivolol is anti-hypertensive drug and it control heart rate. That would be the reason, it decrease your heart rate below 60. Range for heart rate is 60 to 90 per minute. If it goes below 60, it could lead to hypotension. It could be dangerous. In your case, palpitation or flutter is due to anxiety and in anxiety induced flutter, anti-hypertensives do not work. To control that, you can try antidepressant like escitalopram or paroxetine. You can get your ECG done. It help to check heart rhythm. It is completely different form ECHO. ECHO helps to check any structural damage to heart and ECG helps to check any rhythm dysfunction.

You have anxiety induced flutter, so it is not dangerous. It could lead to some dysfunction in your personal life, but not to health. In that case, you should try some antidepressant if you do not want to take benzodiazepine.

I think, you have solved the query you have raised. In case, you have more, you can ask.

Regards
Dr. Abhishek Kapoor
Psychiatrist
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,   ,  
Medical Topics

Recent questions on  Nebivolol

doctor1 MD

Iam a obese guy.who sometimes feel out of breath while climbing 20steps. other times I feel perfectly normal when climbing stairs. whats the reason it occurs sometimes for my out of breath.btw I do get nose block while out of breath but not always

doctor1 MD

I have been taking Corgard , 10 mgs., BID, for sometime, in combination with Lisinopril HCTZ and Zestril , to control hypertension . I am 68 years old and lately, I have been experiencing significant problems with maintaining an erection. I have...

doctor1 MD

hi. Iam a 30 year old obese guy with sedetry lifestyle for past few years.iam slowly trying to get active by doing walking 30 to 60 mins a day. I have diastolic bp in higher 90s doctor prescribed low dosage of nebivolol 2.5mg until i reduce my...

doctor1 MD

Dear sirs,

i m 30 years old male, and i was having high pulse rate ( sinus tachycardia ) , which was mainly caused by stress and anexiety

My pulse at home was in the range of 90 - 100 bpm , but in the doctor clinic it goes up to 120 Bpm as i feel versy stressed at doctors clinic. so i did full check up on heart , and the Holter moniter showed a blood pressure average 130 - 80 and pulse rate 94 bpm

the doctor told me that the heart is fine and valves are ok , but he prescrived me a beta blocker to calm the heart down: half pill of Nebivolol 5 mg,and after i used the medication the pulse became in the range 70 - 80 bpm and i play regular sports and i feel i have bettter energy

The problem is that although my pulse is normal , but still till now when I go to doctors it goes up to 110 bpm , but once I leave the doctor office its back to normal.

Does my case require surgical intervention ?? or beta blocker is enough? And when does surgery would be needed

Thanks a lot for your help and support .

Best regards,

Sherif el kaissy

doctor1 MD

I have been taking Adderall for my severe ADD for many years now (60 mg XR in the AM). My blood pressure has always been low; however, for the past two months, it has been very high (avg 150/105). I have heard that hypertension is the silent killer but I don t know why; I have been feeling sick every day with dizziness, nausea, and sometimes headache or chest pains. I am wondering if it is safe to take Bystolic with Adderall, and if so, will the beta-blocker decrease the effectiveness of the Adderall? Thank you kindly for addressing my concerns.

doctor1 MD

My blood pressure is 167 over 96. Last week I went off 50 mg Atenolol because it was not working anymore (been on it for 13 yrs.) Doctor changed me over to 5 mg Bystolic along with my 25 mg Hctz. I have not been able to get control over this for about 1 yr. I am 5'4", 120 pds., have a horrible family history, 55 yrs. old. Beta blockers just don't seem to be doing it anymore, but my doctor thinks it will be OK with this new med. What do you think?

doctor1 MD

doctor i am using nebivolol tab 5 mg and cilnidipine & telmisartan (cilacarT) 50 mg daily, morning and night one tab for my BP. But still my BP is on the range of 126/94 to 141/104 in different intervals. i am staying in a hilly area called Aizawl, Mizoram. I am controlling my food. not taking any non veg or dairy items. shall i continue this medicine. Pls advise me